I had a patient in my care yesterday who was a pretty interesting case. I had never seen anything like it (I am relatively new to nursing...still in new grad orientation). This patient had a history of skin cancer, lung cancer, and was admitted for pneumonia. The major issue all day, however, became skin care. This woman had SEVERE flaking of the skin from HEAD TO TOE. It was so terrible that the some areas were becoming raw, red, and bleeding, especially on her back. The physicians were more concerned about the pulmonary issues and sepsis (MRSA in blood) than the skin. Now, I know that dehydration can cause dry, itchy, flaky skin, but I never thought this bad. I considered dehydration to be the problem due to the following reasons: 1. patient sucked down fluids like I had never seen 2. patient stated she had had no oral intake for the previous 4 DAYS 3. patient took in 1350 cc in 8 hours and only put out 100cc very concentrated urine.
I guess my question is, has anyone ever see dehydration cause skin dryness, flaking, and itching this severe? Unfortunately, the patient was transferred to Johns Hopkins, where she had been previosuly followed, before the skin condition was addressed. I mean, this poor lady was screaming in agony, fear, and pain
. Anyone seen anything like this, and if so, was it due to dehydration or is it a specific condition?
Jul 17, '04
by NRSKarenRN, BSN, RN Moderator
Sounds like Steven Johnson syndrome to me--foundation site has pics.
SJS is an immune-complex-mediated hypersensitivity disorder that may be caused by many drugs, viral infections, and malignancies. Cocaine recently has been added to the list of drugs capable of producing the syndrome. In up to half of cases, no specific etiology has been identified.
Previouly posted by Gwenith:
Here is the e-medicine entry
Here is the Steven-Johnson Syndrome Foundation and it lists physicians who have experience with the disease
Those were the best post me if you want more but basically you are right - treat like a bad bad burn.
Last edit by NRSKarenRN on Jul 17, '04
I looked at the pictures too, and it didn't sound like you described, I didn't see the flaking.
I had one patient whio had something similar to what you described, but it was limited to his LE's. He swore it began after he started Coumadin. Everyone blew it off, including me, until I sat down in his home one day, with a new drug book a pharmacist gave to all of the VNA nurses who take care of his pateint's, and sure enough, it said exfoliative dermatitis was a rare side effect. I didn't know exactly what exfoliative dermatitis was, but it certainly sounded like what he had, inflammation of the skin, with exfoliation. Big flakes of skin...really gross. I thought at first he just wasn't washing well, or his CG didn't take care of him, so I insisted he get a HHA, after 2 weeks with her, I went back, and that was when I looked it up.
I called his doc in the clinic, and she was dumfounded. Coumadin is just such a common druh, we all took for granted we should focus on PT/INR's and bleeding. They couldn't stop the coumadin of course, but he did get a dermatology consult, and he got a lotion, I cant remember the name now, starts with triam... triamolone maybe?? I got the aide to help him apply it bid as rx, and in the next 2 weeks, it looked better, and soon, we didn't need to do wound care any more.
Just throwing this into the mix. When I am puzzled by weird symptoms like that, I start by making a list of all the meds the pt was on, and make a chart with all the side effects to see if it is a combo or rare one. Side effects of meds can be so bizarre.
Did this lady itch?? The pt above didn't c/o itching much, but I had another pt, w MS who had been in a SNF 2 months prior to d/c home. She suffered w itching for another 2 months, until I insisted she be examined for scabies. Finally, the doc sent his NP to the home, she did the skin scrape, and sure enough she had scabies. It wouldn't surprise me in the least if your lady spent any time in a SNF if she got it there, or even if she had a few hospitalizations. It is something that doc's don't seem to consider in a "clean" patient, and I think it goes undiagnosed more often than we likie to think about.
Last edit by hoolahan on Jul 17, '04